Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 207, NWS Grand Forks, ND

July 25, 2020Wadena County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 25, 2020, 4:01 AM CDT for Wadena County, Minnesota. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2020, 4:01 AM CDT (09:01 UTC)
Expired
Jul 25, 2020, 4:45 AM CDT
In force
44 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Wadena County, MN

The radar

The Duluth radar (KDLH), 204 km from the middle of the area, began a volume at 09:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 9.0 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2020-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2160 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2020-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -49 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2160 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
1283 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-49 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

686 
WUUS53 KFGF 250901
SVRFGF
MNC159-250945-
/O.NEW.KFGF.SV.W.0207.200725T0901Z-200725T0945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
401 AM CDT Sat Jul 25 2020

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Wadena County in central Minnesota...

* Until 445 AM CDT.

* At 400 AM CDT, severe thunderstorms were located along a line
  extending from near Menahga to near Wadena, moving east at 25 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Wadena, Sebeka, Verndale, Staples Airport, Nimrod, Aldrich and Blue
  Grass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4638 9473 4637 9473 4637 9514 4670 9515
      4672 9479 4664 9479 4663 9478 4639 9478
      4640 9476 4638 9475
TIME...MOT...LOC 0900Z 254DEG 20KT 4670 9509 4639 9510 

HAIL...<.75IN
WIND...60MPH
 
$$

Riddle
2 follow-up statements
411 
WWUS53 KFGF 250923
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
423 AM CDT Sat Jul 25 2020

MNC159-250945-
/O.CON.KFGF.SV.W.0207.000000T0000Z-200725T0945Z/
Wadena MN-
423 AM CDT Sat Jul 25 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 AM CDT
FOR CENTRAL WADENA COUNTY...

At 423 AM CDT, severe thunderstorms were located along a line
extending from near Huntersville to near Aldrich, moving east at 25
mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Sebeka, Staples Airport, Nimrod, Blue Grass and Oylen. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4638 9473 4637 9473 4638 9499 4670 9515
      4672 9479 4664 9479 4663 9478 4639 9478
      4640 9476 4638 9475
TIME...MOT...LOC 0923Z 254DEG 21KT 4673 9490 4642 9493 

HAIL...<.75IN
WIND...60MPH
 
$$

Riddle
721 
WWUS53 KFGF 250941
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
441 AM CDT Sat Jul 25 2020

MNC159-250951-
/O.EXP.KFGF.SV.W.0207.000000T0000Z-200725T0945Z/
Wadena MN-
441 AM CDT Sat Jul 25 2020

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL WADENA COUNTY WILL
EXPIRE AT 445 AM CDT...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.

LAT...LON 4638 9473 4637 9473 4638 9499 4670 9515
      4672 9479 4664 9479 4663 9478 4639 9478
      4640 9476 4638 9475
TIME...MOT...LOC 0941Z 254DEG 20KT 4676 9477 4645 9480 

$$

Riddle

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 2:05 AM CDT, 1 hour 56 minutes earlier.

Area forecast discussion, Jul 25, 2:05 AM CDT, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
205 AM CDT Sat Jul 25 2020

.SHORT TERM...(Today through Sunday)
Issued at 205 AM CDT Sat Jul 25 2020

Main concerns will be ongoing convection, and then
additional thunderstorm chances this afternoon/overnight.

Ongoing convection being forced by an 850mb low level jet, which
will continue to veer off to the east/northeast. Radar indicates
this convection is becoming less organized, which makes sense given
decreasing instability and effective shear. Strong wind will
continue to be the main threat, although DCAPE ahead of the
strongest convection likely being diminished due to stratiform
precipitation ahead of convection. Severe threat through the rest
of the morning is very minimal.

Anticipate a break in precipitation once the current activity moves
east given lack of any forcing mechanisms. Airmass remains similar
to yesterday (hot and humid), although slightly less hot and humid
and do not anticipate any heat advisory/warning products needed.

The next chance for thunderstorms will be tied to the advancement of
a cold front (tied to the strong system well north in Canada). Not
quite sure of details yet at this point, but most guidance suggests
timing will be just off, with strongest instability east of low
level convergence and strongest deep layer shear post frontal. By
the time surface convergence from this fropa reaches the area of
strongest instability during the daytime, it will be post sunset.
Thus, SPC marginal risk for severe storms appears reasonable. With
that said, anticipated MLCAPE 1000-1500 J/KG with 30-35 knots
0-6km bulk shear would anticipate a severe storm or two before
sunset (mainly eastern North Dakota). Timing of front will be key,
with faster timing likely leading to greater coverage/stronger
storms.

Sunday...Cooler and drier airmass will have advected into the
region.

.LONG TERM...(Sunday night through Friday)
Issued at 205 AM CDT Sat Jul 25 2020

Impacts for this period appear relatively minor. Guidance is in
decent agreement and confidence is toward the higher end of the
spectrum. Upper level low will propagate eastward across Canada,
well north of the region. With a much cooler and drier airmass
along with ridging across the region, anticipate a relatively
stable weather pattern. Return flow and warmer temperatures
anticipated by the end of the week, although still some
uncertainty how quickly this may happen or if it will happen at
all. Best chances for thunderstorms will be after Friday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1136 PM CDT Fri Jul 24 2020

Thunderstorm concerns in the overnight period at FAR, BJI, TVF
with mvfr CIGs possible in the wake of the convective activity.
Light winds will turn to the nw late.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

SHORT TERM...TG
LONG TERM...TG
AVIATION...JK
Hazardous weather outlook, Jul 24, 3:55 PM CDT, 12 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
355 PM CDT Fri Jul 24 2020

MNZ001>004-007-029-NDZ008-016-026>030-038-039-049-052-053-252100-
West Polk-Norman-Clay-Kittson-West Marshall-Wilkin-Pembina-
Eastern Walsh-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Cass-
Ransom-Sargent-Richland-
355 PM CDT Fri Jul 24 2020

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Dangerous heat index values around 105 are expected this
afternoon and early evening.

Scattered severe thunderstorms may develop into eastern North
Dakota late this afternoon and spread into parts of west central
and northwest Minnesota this evening. Large hail, damaging winds,
and localized flooding will be the main threats. The severe threat
ends during the evening, however clusters of showers and
thunderstorms will continue through the overnight period.
Localized flooding will continue to be a threat.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Clusters of showers and thunderstorms will continue to move across
parts of the region Saturday and Saturday night. A few strong to
severe thunderstorms can't be ruled out during the afternoon and
evening. Large hail, damaging winds, and localized flooding would
be the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

MNZ005-006-008-009-013>017-022>024-027-028-030>032-040-252100-
Roseau-Lake Of The Woods-East Marshall-North Beltrami-Pennington-
Red Lake-East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-West Otter Tail-
East Otter Tail-Wadena-Grant-
355 PM CDT Fri Jul 24 2020

This hazardous weather outlook is for portions of west central
and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

High heat index values around 100 are expected this afternoon and
early evening.

Scattered severe thunderstorms may develop into eastern North
Dakota late this afternoon and spread into parts of west central
and northwest Minnesota this evening. Large hail, damaging winds,
and localized flooding will be the main threats. The severe threat
ends during the evening, however clusters of showers and
thunderstorms will continue through the overnight period.
Localized flooding will continue to be a threat.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Clusters of showers and thunderstorms will continue to move across
parts of the region Saturday and Saturday night. A few strong to
severe thunderstorms can't be ruled out during the afternoon and
evening. Large hail, damaging winds, and localized flooding would
be the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

NDZ006-007-014-015-024-054-252100-
Towner-Cavalier-Benson-Ramsey-Eddy-Western Walsh-
355 PM CDT Fri Jul 24 2020

This hazardous weather outlook is for portions of eastern North
Dakota.

.DAY ONE...This Afternoon and Tonight

Scattered severe thunderstorms may develop into eastern North
Dakota late this afternoon and spread into parts of west central
and northwest Minnesota this evening. Large hail, damaging winds,
and localized flooding will be the main threats. The severe threat
ends during the evening, however clusters of showers and
thunderstorms will continue through the overnight period.
Localized flooding will continue to be a threat.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Clusters of showers and thunderstorms will continue to move across
parts of the region Saturday and Saturday night. A few strong to
severe thunderstorms can't be ruled out during the afternoon and
evening. Large hail, damaging winds, and localized flooding would
be the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, Jul 25, 1:30 AM CDT, 2 hours 31 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
130 AM CDT Sat Jul 25 2020

MNZ029-NDZ053-250730-
Wilkin MN-Richland ND-
130 AM CDT Sat Jul 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR WILKIN AND CENTRAL RICHLAND
COUNTIES UNTIL 230 AM CDT...

At 129 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Colfax to 6 miles northeast of Claire
City. Movement was east at 25 mph.

Winds in excess of 40 mph will be possible with these storms.

Strong thunderstorms will be near...
  Colfax and Walcott around 135 AM CDT.
  Christine around 145 AM CDT.
  Wolverton, Abercrombie and McCauleyville around 150 AM CDT.
  Kent around 155 AM CDT.
  Sonora around 205 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4656 9697 4661 9629 4602 9629 4602 9657
      4593 9656 4593 9711
TIME...MOT...LOC 0629Z 263DEG 20KT 4650 9690 4593 9702

JK
Local storm report, Jul 25, 1:37 AM CDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
137 AM CDT SAT JUL 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1149 PM     TSTM WND GST     PROSPER                 46.96N 97.02W
07/24/2020  M52 MPH          CASS               ND   MESONET

            CORRECTS PREVIOUS NON-TSTM WND GST REPORT
            FROM PROSPER. PEAK WIND MEASURED AT A
            PERSONAL WEATHER STATION.

&&
Local storm report, Jul 25, 1:44 AM CDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
144 AM CDT SAT JUL 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 PM     TSTM WND GST     KARLSTAD                48.58N 96.52W
07/24/2020  M70.00 MPH       KITTSON            MN   MESONET

            MEASURED WIND GUST AT RAWS STATION KITM5. TIME ESTIMATED
            BASED ON RADAR.

&&

DRIDDLE
Special weather statement, Jul 25, 2:14 AM CDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
214 AM CDT Sat Jul 25 2020

MNZ003-027>031-250815-
West Becker MN-East Otter Tail MN-East Becker MN-Clay MN-Wilkin MN-
West Otter Tail MN-
214 AM CDT Sat Jul 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CLAY...NORTHERN OTTER
TAIL...NORTHEASTERN WILKIN AND BECKER COUNTIES UNTIL 315 AM CDT...

At 213 AM CDT, Doppler radar was tracking strong thunderstorms from
near Hawley to Barnesville, or about 25 miles west of Detroit Lakes,
moving east at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Detroit Lakes, Perham, Barnesville, Hawley, Frazee, Lake Lida and
Lake Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4660 9650 4706 9639 4713 9533 4653 9522
TIME...MOT...LOC 0713Z 254DEG 28KT 4669 9630

Riddle
Local storm report, Jul 25, 3:37 AM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
337 AM CDT SAT JUL 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 AM     TSTM WND GST     3 SE BARNESVILLE        46.62N 96.37W
07/25/2020  M63.00 MPH       Wilkin             MN   MESONET

            PERSONAL WEATHER STATION MEASURED WIND GUST TO 62.6 MPH

0305 AM     TSTM WND DMG     5 SSE DENT              46.49N 95.68W
07/25/2020                   Otter Tail         MN   PUBLIC

            INITIAL REPORTS FROM DEAD LAKE INDICATE NUMEROUS TREES
            UPROOTED AND DAMAGE TO DOCK LIFT. RELAYED FROM BROADCAST
            MEDIA VIA SOCIAL MEDIA

0315 AM     TSTM WND DMG     3 NW OTTERTAIL          46.46N 95.60W
07/25/2020                   Otter Tail         MN   PUBLIC

            INITIAL REPORTS INDICATE POSSIBLE MOBILE HOME BLOWN OVER
            ON LAKE LAKE ROAD. RELAYED THROUGH SOCIAL MEDIA.

&&

DRIDDLE
Local storm report, Jul 25, 3:51 AM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GRAND FORKS ND
351 AM CDT SAT JUL 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 AM     TSTM WND DMG     5 SSW DENT              46.49N 95.76W
07/25/2020                   Otter Tail         MN   PUBLIC

            INITIAL REPORTS FROM DEAD LAKE INDICATE NUMEROUS TREES
            UPROOTED AND DAMAGE TO DOCK LIFT. RELAYED FROM BROADCAST
            MEDIA VIA SOCIAL MEDIA

&&

DRIDDLE

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 10:14 PM CDTSevere Thunderstorm WarningFGFMarshall, Pennington, Polk, Red Lake46 min
Jul 24, 10:38 PM CDTSpecial Weather StatementFGFNorman, Polk, Red Lake67 min
Jul 24, 10:52 PM CDTSpecial Weather StatementFGFMarshall, Pennington53 min
Jul 24, 11:02 PM CDTSevere Thunderstorm WarningFGFMarshall, Pennington, Polk, Red Lake43 min
Jul 24, 11:05 PM CDTSpecial Weather StatementFGFKittson55 min
Jul 24, 11:17 PM CDTSevere Thunderstorm WarningFGFKittson, Marshall, Roseau58 min
Jul 24, 11:27 PM CDTSpecial Weather StatementFGFRoseau63 min
Jul 24, 11:41 PM CDTSevere Thunderstorm WarningFGFClay64 min
Jul 25, 12:01 AM CDTSevere Thunderstorm WarningFGFNorman44 min
Jul 25, 12:42 AM CDTSevere Thunderstorm WarningFGFClay27 min
Jul 25, 12:45 AM CDTSpecial Weather StatementFGFMahnomen, Norman45 min
Jul 25, 1:30 AM CDTSpecial Weather StatementFGFWilkin60 min
Jul 25, 2:05 AM CDTAreal Flood AdvisoryFGFClay, Norman5 hr
Jul 25, 2:14 AM CDTSpecial Weather StatementFGFBecker61 min
Jul 25, 2:23 AM CDTSevere Thunderstorm WarningFGFBecker, Clay, Otter Tail52 min
Jul 25, 2:31 AM CDTSevere Thunderstorm WarningFGFClearwater, Mahnomen, Polk44 min
Jul 25, 3:00 AM CDTSevere Thunderstorm WarningFGFGrant, Otter Tail, Wadena60 min
Jul 25, 3:13 AM CDTSevere Thunderstorm WarningFGFBecker, Clearwater, Hubbard, Mahnomen, Otter Tail, Wadena62 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.